8 ways to check for Risperdal side effects in children

children eating food

(Image Credit: flickr.com)

Risperdal is anti-psychotic medicine used to treat schizophrenia and bipolar disorder. The medical drug has been prescribed to children to help treat mental illness.

As with different medical drugs, risperidone has been known to cause side effects, such as: jerky movements, insomnia, nausea, weight gain and increased appetite. Another possible side effect is gynecomastia (increased breast size in men).

It’s important to be aware of the possible side effects so you can keep a careful eye on your child. If Risperdal is causing any of these mentioned effects, you can talk to your doctor and consider another medical route.
Here are the ways to check for Risperdal side effects in children:

  1. Note when they first started taking Risperdal

Make a note of the date when your child first started taking the drug. This is central because it helps you distinguish if any symptoms they are showing are in fact related to Risperdal or they have another cause.

Your child may be showing immediate or developing side effects. Knowing the date they started taking Risperdal, helps their doctor determine if the drug is the culprit.

  1. Be aware of the possible side effects

Before taking any new medication, you must read the possible side effects. In most cases, you might not show any of the effects but it’s important to be aware so you can talk to your doctor.

Risperdal has many potential side effects: your doctor should inform you before you start taking them and the prescription packet will list them.

  1. Keep a careful eye on your child

Once you know the possible side effects caused by Risperdal, you can keep a careful eye on your child to see if they are developing any effects. Just because they have started taking Risperdal, doesn’t mean they will definitely have any side effects. Each person reacts differently to medication.

If you see any of the side effects mentioned below, it’s important you visit your doctor as they may be able to prescribe an alternative medication.

  1. Involuntary movements

One side effect of risperidone is jerky body movements that are often involuntary. Involuntary movements of the head, neck, arms and body can be caused by Risperdal.  It may appear as a nervous twitch. In some cases, people have felt stiff muscles and general tiredness.

If your child is experiencing involuntary physical movements, this could be caused by their new medication.

  1. Lack of sleep

Has your child had a change of sleeping pattern? If your child’s sleep is being severely disrupted or they’re struggling to sleep then Risperdal could be the cause.

Insomnia and sleep problems are possible side effects from taking Risperdal. As your child is growing older, sleeping habits can change. So, you need to check if Risperdal is responsible for your child struggling to sleep. Has there been an increase of sleeping problems since taking the medication?

  1. Increased nausea

Nausea is a common side effect of many prescription drugs. When your child first mentions any nauseous feeling ask them if this is common and if it is, when did it first start? This can help you determine if it is related to Risperdal or other reasons.

To successfully check for Risperdal side effects, you must make a note of any health complaints or changes your child mentions.

  1. Increased weight gain

Along with weight gain, you may also notice an increased appetite in your child because of Risperdal. Whilst a good appetite is good for growing kids, it can be potentially harmful to your child’s health.

Monitor any weight gain. If you think there are any extreme changes in weight since your child started taking risperidone then you must speak to your doctor.

  1. Gynecomastia

It has been argued that Risperdal can cause gynecomastia (which means breast enlargement in men).

For children, this can cause social and emotional issues. Other victims who have suffered from breast abnormalities because of Risperdal have said they struggled at school. In some cases, victims have had to have the breasts surgically removed.

Whilst this is not a common side effect of the drug, it’s important to be aware. For boys, they could be embarrassed about the change and not want to tell you. At first physical changes, you should alert your doctor.

Has your child suffered from gynecomastia because of Risperdal? Contact us.

If your child is suffering complications like gynecomastia as a result of taking Risperdal, you might be entitled to compensation.

Our experienced team at Coxwell & Associates can see if you have a claim. When your child has suffered because of medical side effects, you and your child should not have to suffer the consequences alone. Especially if you have had to pay for medical treatment.

risperdal compensation

Disclaimer: This blog is intended as general information purposes only, and is not a substitute for legal advice. Anyone with a legal problem should consult a lawyer immediately.

Disclaimer: This blog is intended as general information purposes only, and is not a substitute for legal advice. Anyone with a legal problem should consult a lawyer immediately.

Contact Information